Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Glasgow, MT

March 30, 201212 counties in Montana

NWS Glasgow, MT issued this red flag warning at Mar 30, 2012, 3:53 AM MDT for 12 counties in Montana. It took effect at Mar 30, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 3:53 AM MDT (09:53 UTC)
In effect from
Mar 30, 2012, 12:00 PM MDT
Expired
Mar 30, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3290 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WWUS85 KGGW 300953
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
353 AM MDT FRI MAR 30 2012

...INCREASING WINDS AND CONTINUED DRIER AND MUCH WARMER THAN
NORMAL TODAY...

.A LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST ACROSS SOUTHERN
CANADA TODAY...WHICH WILL INCREASE WINDS OVER NORTHEAST MONTANA.
THESE WEST TO SOUTHWEST WINDS WILL COMBINE WITH PERSISTENT LOW
RELATIVE HUMIDITY TO CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

MTZ120-122-134>137-302130-
/O.UPG.KGGW.FW.A.0008.120330T1800Z-120331T0300Z/
/O.NEW.KGGW.FW.W.0006.120330T1800Z-120331T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
353 AM MDT FRI MAR 30 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137.

* WINDS...WEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...DUE TO THE PERSISTENT WARM AND DRY WEATHER THE LAST
  SEVERAL WEEKS...THE POTENTIAL FOR FIRES TO START AND SPREAD
  RAPIDLY IS MUCH HIGHER THAN NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
275 
WWUS85 KGGW 302023
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
223 PM MDT FRI MAR 30 2012

...INCREASING WINDS AND CONTINUED DRIER AND MUCH WARMER THAN
NORMAL TODAY...

.A LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST ACROSS SOUTHERN
CANADA TODAY...WHICH WILL INCREASE WINDS OVER NORTHEAST MONTANA.
THESE WEST TO SOUTHWEST WINDS WILL COMBINE WITH PERSISTENT LOW
RELATIVE HUMIDITY TO CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

MTZ120-122-134>137-310300-
/O.CON.KGGW.FW.W.0006.000000T0000Z-120331T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
223 PM MDT FRI MAR 30 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...
122...134...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...DUE TO THE PERSISTENT WARM AND DRY WEATHER THE LAST 
  SEVERAL WEEKS...THE POTENTIAL FOR FIRES TO START AND SPREAD 
  RAPIDLY IS MUCH HIGHER THAN NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
389 
WWUS85 KGGW 310242
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
842 PM MDT FRI MAR 30 2012


MTZ120-122-134>137-310345-
/O.EXP.KGGW.FW.W.0006.000000T0000Z-120331T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
842 PM MDT FRI MAR 30 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...122...
134...135...136 AND 137...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

SOUTHWEST WINDS HAVE DIMINISHED TO 10 TO 15 MPH THIS EVENING.
RELATIVE HUMIDITY WILL RISE AS TEMPERATURES COOL. CRITICAL FIRE
WEATHER CONDITIONS ARE NO LONGER EXPECTED TONIGHT.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Mar 29, 8:50 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 29, 8:50 PM MDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU MAR 29 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
A SERIES OF WEAK SHORTWAVES MOVING THRU THE AREA IN FAST W FLOW
ALOFT. SATELLITE LOOPS SHOW THAT ONE HAS MOVED ACROSS OUR AREA
THIS AFTERNOON...WITH MOSTLY CLEAR SKIES FOLLOWING FOR TONIGHT.

MEANWHILE...ANOTHER DRIER AND WARMER THAN NORMAL AIRMASS OVER THE
AREA...ALTHOUGH 00Z KGGW SOUNDING SHOWED AROUND 4C COOLING PAST 24
HOURS BELOW 700 MB. AIRMASS STABILIZING THOUGH AS SUBSIDENCE
INVERSION SEEN AT 700 MB...INDICATING UPPER RIDGING.

LOWS LAST NIGHT WERE COLDER THAN EXPECTED...AND WITH DEW POINTS
RUNNING LOWER THAN MODEL FORECASTS AND WITH CLEARING
SKIES...UPDATE TO LOWER LOWS AND LOWER CLOUDCOVER FOR TONIGHT.
SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS MINOR SMALL
SCALE DISTURBANCES OVER CENTRAL PORTIONS OF THE COUNTRY...QUIET
CONDITIONS OVER NEW ENGLAND...AND A LARGE AND VIGOROUS UPPER LEVEL
LOW PRESSURE SYSTEM OF THE CANADIAN BRITISH COLUMBIA COAST WHICH
IS PUMPING SUBSTANTIAL MOISTURE INLAND OVER MOST OF THE WESTERN US
STATES.

FORECAST ISSUES IN THE SHORT TERM WILL FOCUS ON WARMING
TEMPERATURES THROUGHOUT THE EARLY WEEKEND AND FIRE WEATHER
CONCERNS FRIDAY AFTERNOON. SEE RELATED FIRE WEATHER DISCUSSION BELOW.

OVER THE NEXT FEW DAYS...THE UPPER LEVEL FLOW BECOMES MORE ZONAL
AS A 120KT JET STREAK MOVES OVER THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES. A FEW BRIEF AND VERY SMALL SCALE EMBEDDED
DISTURBANCES WILL TRY TO BREAK OUT A FEW SPRINKLES ACROSS
NORTHEAST MONTANA FRIDAY MID DAY THROUGH FRIDAY EVENING. FOR
NOW...KEPT THE POPS MAINLY SILENT AND DRY EXCEPT FOR THE HIGHER
ELEVATIONS OF THE LITTLE ROCKIES. GFS FORCING FOR ASCENT SHOWS
MIXED SUPPORT FOR ANY SUBSTANTIAL LIFT AT BEST FRIDAY AFTERNOON
AND EVENING.

SATURDAY...THE UPPER LEVEL FLOW BECOMES MORE SOUTHWEST AS AN UPPER
LEVEL WEST COAST TROUGH MOVES ONSHORE OVER THE CASCADE MOUNTAIN
RANGE. ENOUGH MOISTURE MAY MAKE IT OVER THE DIVIDE SATURDAY NIGHT
TO REACH THE NORTHERN HIGH PLAINS...BUT THE PROGGED LEE SIDE
SURFACE TROUGH LOOKS LIKE IT WILL SPLIT YET AGAIN...LEAVING SOME
UNCERTAINTY REGARDING PRECIP AMOUNT AND PLACEMENT THROUGH THE
REMAINDER OF THE WEEKEND. BMICKELSON

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE GOING FORECAST IS IN OVERALL GOOD SHAPE...THUS VERY FEW
TWEAKS WERE MADE. CONFIDENCE REMAINS SHAKY FOR THE SATURDAY NIGHT
INTO SUNDAY PERIOD. MODELS CONTINUE TO DEPICT THE DEVELOPMENT OF
TWIN SURFACE LOWS...ONE OVER SOUTHERN ALBERTA AND ONE OVER EASTERN
MONTANA WITH THE TWO CONNECTED BY A SURFACE TROUGH. THEY ALSO
AGREE WITH THE NORTHERN LOW BECOMING THE DOMINANT WEATHER MAKER.
THE LAST TIME THIS SCENARIO WAS SEEN ACROSS THE NORTHERN HIGH
PLAINS...THE SOUTHERN LOW BECOME MORE DOMINANT AND DID NOT LEAD TO
ANY SIGNIFICANT PRECIPITATION ACROSS NORTHEAST MONTANA. THUS
CONTINUED THE GOING FORECAST FEATURING HIGH CHANCE TO LOW LIKELY
POPS AS CONFIDENCE IS NOT HIGH ENOUGH TO RAMP UP OR DRY THINGS OUT
SIGNIFICANTLY. BEYOND THAT UPPER RIDGING RETURNS IN SOME FORM FOR
EARLY NEXT WEEK BRINGING A RETURN TO LARGELY WARM AND DRY
CONDITIONS...WITH THE EXCEPTION OF A POSSIBLE SYSTEM CLIPPING THE
NORTHERN ZONES ON TUESDAY NIGHT. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS WITH SOUTHWEST
FLOW ALOFT AND A LOW PRESSURE SYSTEM MOVING THROUGH NORTHEAST
MONTANA. THE MODELS ARE IN FAIRLY GOOD AGREEMENT ON THE SOLUTION
THEREFORE KEPT WITH ENHANCED POPS FOR THE REGION SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON AND QUICKLY DROPPING OFF THE POPS SUNDAY
NIGHT.

THE UPPER TROUGH PASSES THROUGH SASKATCHEWAN MONDAY
AFTERNOON...THE BASE OF THE TROUGH MOVES THROUGH THE NORTHERN
SECTION OF THE FORECAST AREA THEREFORE WENT WITH A SLIGHT CHANCE
FOR SHOWERS NORTH OF THE MISSOURI RIVER.

MONDAY NIGHT INTO TUESDAY YET ANOTHER SYSTEM DEVELOPS OFF THE
CANADIAN ROCKIES AND MOVES INTO SASKATCHEWAN. THIS SYSTEM IS
HANDLED DIFFERENTLY BY THE GFS AND EC. THE NET RESULT FOR
NORTHEAST MONTANA IS VERY SIMILAR WITH A SLIGHT CHANCE OF
PRECIPITATION ALONG THE INTERNATIONAL BORDER OTHERWISE DRY.
HOWEVER AFTER THIS PERIOD THE MODELS AGAIN FALL OUT OF PHASE.

TUESDAY NIGHT THROUGH THURSDAY NIGHT HAVE GONE WITH A BLEND OF
THE MODELS FOR NOW WITH NO TREND EITHER WAY SHOWN.         PROTON

&&

.AVIATION...
VFR. LOOK FOR A FEW HIGH LEVEL CLOUDS THROUGH THE OVERNIGHT HOURS.
SOUTH TO SOUTHWEST WINDS WILL BE 5 TO 10 MPH IN MOST AREAS...WITH
JUST KGGW SEEING LOCAL EFFECT SOUTHEAST WINDS AT 10-15 KTS.

A DEEPENING ALBERTA CLIPPER SYSTEM TO THE NORTH WILL ALLOW GUSTY
WESTERLY WINDS AT AROUND 15-20KTS TO DEVELOP BY LATE FRIDAY
MORNING...INCREASING TO 20 TO 30KTS BY THE AFTERNOON. A MID OR
UPPER LEVEL DECK WILL ALSO BUILD IN DURING THE MORNING HOURS ON
FRIDAY...BUT CONDITIONS WILL REMAIN VFR.

&&

.FIRE WEATHER...
IT HAS BEEN AN UNUSUALLY WARM AND DRY LATE WINTER AND EARLY SPRING
SEASON...WHICH HAS HIGHLIGHTED SEVERAL OCCURRENCES OF CRITICAL OR
NEAR- CRITICAL FIRE WEATHER CONDITIONS. THESE CONDITIONS WILL
CONTINUE INTO SATURDAY. PERSISTENTLY LOW AFTERNOON RELATIVE
HUMIDITIES WILL FALL TO AS LOW AS 20 PCT THE NEXT 2 DAYS. A LOW
PRESSURE SYSTEM MOVING ACROSS SOUTHERN CANADA WILL CAUSE INCREASED
WEST TO SOUTHWEST WINDS FRIDAY AFTERNOON AND EARLY EVENING...15 TO
25 MPH...GUSTING TO 30 MPH. FOR FRIDAY AFTERNOON CURRENT THINKING
IS THAT LOWEST HUMIDITIES WILL RESIDE OVER OUR SOUTHEASTERN FIRE
ZONE 122. YET...MODEL DATA IS ALSO SHOWING AN INCREASE IN MOISTURE
ADVECTION FROM THE SOUTHWEST WHICH COULD REDUCE SURFACE CONDITIONS
BELOW FIRE WEATHER CRITERIA. GIVEN THIS RELATIVE CONTINUED
UNCERTAINTY...FELT IT WAS BEST TO CONTINUE THE FIRE WEATHER WATCH
FOR NOW. NEXT SHIFT WILL BE ABLE TO HAVE A BETTER LOOK AT NEWEST
MODEL DATA TONIGHT. SIMONSEN/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR MTZ120-122-134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 29, 2:46 PM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT THU MAR 29 2012

MTZ016>027-059>062-301100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
246 PM MDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASED WESTERLY AND SOUTHWESTERLY WINDS ON FRIDAY MAY COMBINE
WITH PERSISTENT LOW RELATIVE HUMIDITY...FOR POTENTIALLY CRITICAL
FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EARLY EVENING
HOURS. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:58 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley17 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.